Q1: What is Naloxone? How does it work?
Q2: What are the signs and symptoms of an opioid overdose?
- Decreased level of consciousness or unresponsive, difficulty walking, talking, or staying awake
- Not breathing, slow, irregular, or poor breathing. This may be shown by cold and clammy skin or change in colour for the skin, lips, and nail beds (e.g., Blue/ purple in lighter skin tones or grey/ ashen in darker skin tones)
- Constricted pupils
- Dizziness or confusion
- Choking, gurgling, or snoring sounds
Q3: Is naloxone administration within my scope of practice as a registered dietitian?
Yes. When the opioid crisis was declared by the BC Government in 2016, the Ministry of Health, in consultation with the BC Health Regulators, added a section to the Health Professions General Regulation that provides an exception to the Dietitians Regulation and allows dietitians to administer naloxone for emergencies.
“Exception for opioid overdose
9 (1) This section applies despite
(a) section 4 (2) of the Medical Practitioners Regulation, and
(b) any limit or condition imposed under an enactment on the practise of a profession, occupation or trade by a person or class of persons
(2) If a person who is not otherwise authorized to administer naloxone to another person suspects that another person is suffering from an overdose of opioids, the person may assess and treat the other person if treatment is limited to the emergency administration of
(a) naloxone, by intramuscular injection or intranasally, and
(b) first aid.”
Q4: While working as a Registered Dietitian, am I liable if I help someone who overdoses where the outcome is not expected?
As per the Good Samaritan Act, if you help someone who overdoses, you are not liable for any injuries caused by your help. For more information visit the Good Samaritan Act section on the BCCDC website.
Q5: How do I administer Naloxone? Do I need Informed Consent? What are my documentation requirements?
Dietitians who suspect an opioid overdose should call 911 right away and follow the SAVE ME Protocol while waiting for first responders. Dietitians working with clients at risk for opioid overdose should consider completing their emergency naloxone training recommended by the “Toward the Heart” campaign and the College of Pharmacists of BC.
You are encouraged to print and post this infographic: How to Respond to an Overdose. This one-page document depicts and describes the steps required to react to an overdose.
You do not need to obtain Informed Consent to administer Naloxone. From the Consent Q&A Q2: “Consent is not required for urgent health care, when a client is unconscious or semi-conscious, or for unforeseen, medically necessary conditions.”
In the Standards for Record Keeping (available on the Quality Assurance Page), documentation is defined as: “Information in electronic or paper format that provides evidence of the actions, events, facts, thought processes, and/or decisions within dietetic practice.” While Naloxone administration in an emergency is not considered dietetic practice, the actions needed will affect the ability to complete an appointment, assessment, and nutrition care plan process, as well as including a requirement to refer to another professional (in this case, by calling 9-1-1 and alerting any team members in your immediate surroundings of the circumstances). If this emergency occurs during your client’s appointment with you, an accurate, permanent entry should be made in the client record for any action taken in the event of a toxic drug overdose. If you respond to an emergency outside of your appointment time with a client, first responders are likely the professionals responsible for documentation.
Q6: What are some resources I can provide clients about safe drug consumption and Naloxone?
If your client has questions about safe drug consumption and naloxone, this are a list of resources:
- Drug Checking (confidentially and for free)
- Supervised consumption services
- FNHA – Naloxone: Naloxone does not require a prescription and is covered by First Nations Health Benefit.
- BC Emergency Health Services
- Toward the Heat Naloxone Training
- HealthLink BC: Call 8-1-1 (toll-free) if you need non-emergency health information or advice. Available 24 hours a day.
- BC Alcohol and Drug Information and Referral Service: Call 604-660-9382 in the Lower Mainland or 1-800-663-1441 toll-free anywhere in B.C. Available 24 hours a day.
- Better App: Free addiction recovery and overdose prevention app that connects people seeking recovery to their community. Available on the IOS and Android stores.
- Lifeguard App: Free app that brings emergency responders to people who may be having an overdose on drugs while alone.
Q7: Where can I learn more about Naloxone administration?
These are some additional resources you can use to learn more about naloxone and harm reduction:
- BCCDC Harm Reduction Services. Toward the Heart
- College of Pharmacists of British Columbia: Naloxone
- Vancouver Coastal Health – Substance use & harm reduction resources for health professionals & service providers
- Government of Canada – Good Samaritan Drug Overdose Act – includes information that protects you and your client when you act to help a client experiencing a drug overdose.
- Government of Canada – Stigma Around Drug use – learn about the three types of stigma that impact clients affected by the toxic drug crisis and how you can help end stigma.
- Use a Trauma Informed Practice approach.
Q8: Can I use learning about Naloxone administration in my work setting as a CCP goal?
Yes. When your job includes potential encounters with clients who are at risk of opioid overdose and you identify a goal relating to becoming knowledgeable about how to reduce the risk of harm to your client, learning about Naloxone administration is a valid addition to your CCP. Code of Ethics Principle 5 includes: “A Registered Dietitian demonstrates respect, dignity and privacy at all times when interacting with clients by… placing the clients’ best interests as the primary obligation.”
Consider Standard of Practice 14. The following Standard/Indicator combinations are relevant and could be selected in the Self Assessment section of the CCP process.
- 6: Implement planned services in a timely, safe and effective manner, communicating with clients and coordinating with team members.
- 8: Adjust service plan to reflect changing needs of the client and practice context.
- 9: Consult with or refer the client to another regulated health professional or appropriately qualified individual as needed/appropriate.
- 10: Advocate on the clients’ behalf.
- CDBC Quality Assurance Page
- Code of Ethics Principles and Guidelines
- Standards of Practice
- Continuing Competence Program
Many thanks to Simran Saroya, LEAP Pharmacy student, for her input into this post.